Call Us Toll Free at  888-584-0411

Tylenol / Acetaminophen Overdose in Children

Tylenol overdoses in children are a serious concern. According to the FDA, overdose of acetaminophen (the active ingredient in Tylenol) sent 10,546 children to hospital emergency rooms during a year-long period between 2006 and 2007. Most of these children were aged five and under, and in most cases the cause reported was "unsupervised ingestion." While Tylenol is generally safe for children when used properly, overdose can cause permanent liver damage, liver failure, and even death in both children and adults.

To protect children from Tylenol overdose, the single most important measure is to keep it out of their reach (just like all other medications). Caregivers should keep it in its original, child-safe container, and make sure the container is securely closed after every use. Like all medicines, Tylenol should be kept in a place children cannot access, such as a locked medicine cabinet.

Even with older children, caregivers should supervise usage of Tylenol closely. If the recommended dose doesn't work, children and teenagers can be prone to keep taking more — even when they know it's over the maximum dose. Also, even older children may have trouble keeping track of when and how much Tylenol they have taken on their own. Controlling access to medications like Tylenol and monitoring their use is prudent even for older children and teenagers.

Another reason for Tylenol overdose in children is that its active ingredient is found in many different medicines, including many commonly given to children. Several other brands such as Tempra, Datril, and Anacin Aspirin Free have the same ingredient as Tylenol, as do many generic painkillers. That ingredient, acetaminophen, is also combined with others in several types of medicines commonly administered to children, such as cold and flu preparations like NyQuil or DayQuil.

Consumers should check labels very carefully and use only one medicine containing acetaminophen at any time. This applies not just to over-the-counter medicines, but also to prescription drugs. Also, the abbreviation "APAP" was printed on some drug labels instead of "acetaminophen" and some of those products may still be on shelves. Consumers need to be aware of this and check labels carefully for both terms. Outside of the U.S., acetaminophen is often called "paracetamol." If unsure about whether a product contains acetaminophen, a consumer should ask a pharmacist or a doctor.

Another cause of accidental Tylenol overdose is caretaker confusion about which specific product being used and how to use it. For example, infant drops are more concentrated than children's liquid; they cannot be used in the same way. It is a good practice to check the label each time to make sure the correct product is being used and that it is being used correctly. Children should never be given Tylenol or other acetaminophen-containing products meant for adults.

On January 13, 2011, the FDA announced some measures to reduce the risk of accidental acetaminophen overdose from taking multiple products that contain it, including reducing acetaminophen content in prescription drugs. The FDA's action does not appear to require a change to any formulations for children, but in any case caregivers still need to be careful not to use multiple products containing acetaminophen. A boxed warning will be added to the labels of all prescription drugs, including for children.